Beta blocker therapy is associated with reduced depressive symptoms 12 months post percutaneous coronary intervention
Journal of Affective Disorders , Volume 136 - Issue 3 p. 751- 757
Background: Beta blocker therapy may induce depressive symptoms, although current evidence is conflicting. We examined the association between beta blocker therapy and depressive symptoms in percutaneous coronary intervention (PCI) patients and the extent to which there is a dose-response relationship between beta blocker dose and depressive symptoms. Methods: Patients treated with PCI (N = 685) completed the depression scale of the Hospital Anxiety and Depression Scale 1 and 12 months post PCI. Information about type and dose of beta blocker use was extracted from medical records. Results: Of all patients, 68% (466/685) were on beta blocker therapy at baseline. In adjusted analysis, beta blocker use at 1 month post PCI (OR: 0.82; 95% CI: 0.53-1.26) was not significantly associated with depressive symptoms. At 12 months post PCI, there was a significant relationship between beta blocker use and depressive symptoms (OR: 0.51; 95% CI: 0.31-0.84), with beta blocker therapy associated with a 49% risk reduction in depressive symptoms. There was a dose-response relationship between beta blocker dose and depressive symptoms 12 months post PCI, with the risk reduction in depressive symptoms in relation to a low dose being 36% (OR: 0.64; 95% CI: 0.37-1.10) and 58% (OR: 0.42; 95% CI: 0.24-0.76) in relation to a high dose. Conclusions: Patients treated with beta blocker therapy were less likely to experience depressive symptoms 12 months post PCI, with there being a dose-response relationship with a higher dose providing a more pronounced protective effect.
|Journal of Affective Disorders|
|Organisation||Department of Cardiology|
Battes, L.C, Pedersen, S.S, Oemrawsingh, R.M, van Geuns, R.J.M, Al Amri, I, Regar, E.S, … van Domburg, R.T. (2012). Beta blocker therapy is associated with reduced depressive symptoms 12 months post percutaneous coronary intervention. Journal of Affective Disorders, 136(3), 751–757. doi:10.1016/j.jad.2011.09.047